Hail, Shelby
- When
- May 2, 6:10 AM CST to 6:15 AM CST
- Where
- Shelby County, 3 mi NW of Brunswick
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.301, -89.818
Hail fell along Highway 385 just east of Highway 204.
Remaining moisture and a weak upper level disturbance over the region allowed for a rogue strong storm to form across northern Shelby county on the morning of May 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Remaining moisture and a weak upper level disturbance over the region allowed for a rogue strong storm to form across northern Shelby county on the morning of May 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 5:38 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 638 AM CDT MON MAY 2 2016 .UPDATE... UPDATED TO INCLUDE 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 400 AM CDT MON MAY 2 2016/ DISCUSSION... EARLY MORNING TEMPERATURES REMAIN IN THE 70S AT MEMPHIS...BUT ARE IN THE LOW TO MIDDLE 60S ACROSS MOST OF THE MIDSOUTH. NORTHWEST ARKANSAS IS THE COOLEST AREA WHERE CORNING AND WALNUT RIDGE ARE REPORTING TEMPERATURES IN THE UPPER 50S. MORNING LOWS SHOULD RANGE FROM THE MIDDLE 50S TO MIDDLE 60S ACROSS MOST OF THE AREA. A COLD FRONT IS NEARLY STATIONARY ACROSS THE AREA STRETCHING FROM NEAR PARIS TENNESSEE ACROSS MEMPHIS INTO SOUTHEAST ARKANSAS. ALONG AND SOUTHEAST OF THIS BOUNDARY A FEW THUNDERSTORMS ARE DEVELOPING...WITH STRONGER THUNDERSTORMS ALONG THE BOUNDARY FARTHER SOUTHEAST INTO SOUTHERN ARKANSAS AND NORTH LOUISIANA. INSTABILITY IS SLOWLY DIMINISHING ACROSS NORTH MISSISSIPPI AND EAST CENTRAL ARKANSAS. LAPS LI'S ARE BELOW -2C ACROSS MOST OF THE AREA WITH CAPE 350 J/KG OR LESS. HOWEVER...A TROUGH IS APPROACHING FROM THE WEST HELPING TO PROVIDE DYNAMIC SUPPORT FOR THUNDERSTORMS. LAPS RATES ARE MODEST...AROUND 7.5C SO HAIL WOULD BE THE MOST LIKELY THREAT. PRECIPITABLE WATER REMAINS HIGH IN NORTH MISSISSIPPI...UP TO ABOUT 1.25 INCHES...SO LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. HOWEVER...STORMS SHOULD BE MOVING SO HOPEFULLY THAT WILL LIMIT ANY FLOODING PROBLEMS. THE HRRR HAD BEEN PERFORMING WELL UNTIL YESTERDAY...AND DOESN'T SEEM TO HAVE A HANDEL ON THE CURRENT DEVELOPMENT ACROSS THE MIDSOUTH AND NORTH LOUISIANA. THE NAM LOOKS TO BE THE MODEL OF CHOICE THIS MORNING. IT WILL BE COOLER TODAY...ESPECIALLY NORTH OF THE FRONT. HIGHS SHOULD REMAIN IN THE UPPER 60S TO LOW 70S ACROSS MOST OF THE MIDSOUTH...ALTHOUGH NORTHEAST MISSISSIPPI MAY APPROACH 80 ONE MORE DAY THIS AFTERNOON. THIS AFTERNOON...A HIGHLY AMPLIFIED LONGWAVE TROUGH WILL APPROACH THE MISSISSIPPI RIVER VALLEY GIVING THE SURFACE FRONT ANOTHER NUDGE OFF TO THE EAST. AS A RESULT...RAIN AND THUNDERSTORMS SHOULD COME TO AN END ACROSS THE MIDSOUTH. WE WILL SEE A BLOCKING PATTERN SET UP TOMORROW AND REMAIN IN PLACE FOR SEVERAL DAYS....POSSIBLY INTO NEXT WEEKEND. AS A RESULT...EXPECT BENIGN WEATHER. CLEAR TO PARTLY CLOUDY SKIES AND MILD TEMPERATURES ARE EXPECTED FOR MOST OF THE UPCOMING WORK WEEK. A CLIPPER TYPE SYSTEM MAY BRING A BRIEF ROUND OF SHOWERS TO WEST TENNESSEE WEDNESDAY...BUT FOR THE MOST PART EXPECT DRY CONDITIONS. TEMPERATURES WILL BE COOL...BELOW NORMAL THROUGH THE WORK WEEK. HIGHS MAY NOT CLIMB OUT OF THE 60S IN DURING THE MIDDLE PART OF THE WORK WEEK IN THE COOLEST PORTIONS OF THE MIDSOUTH. WIDESPREAD LOW 70S CAN BE EXPECTED. THE COOLEST TEMPERATURES OVER THE NEXT WEEK OR SO SHOULD OCCUR WEDNESDAY OR THURSDAY MORNING WHEN SOME LOCATIONS COULD DIP INTO THE MIDDLE 40S. MOST OF THE AREA WILL SEE LOWS IN THE LOW 50S MIDWEEK. TEMPERATURES WILL TREND SLIGHTLY WARMER FRIDAY INTO NEXT WEEKEND...BACK TO NEAR NORMAL BY THE WEEKEND. 30 && .AVIATION... 12Z TAF CYCLE CURRENTLY A LINE OF SHRA AND TSRA IS MOVING EASTWARD INTO THE FA AND WILL SOON IMPACT ALL TERMINALS. HAVE PREVAILED SHRA AND VCTS THIS MORNING WITH TEMPO TO HANDLE TSRA AND LOWER VISBYS TO MVFR CAT. GIVEN THE POOR HANDLING OF CONVECTION BY MODEL GUIDANCE OVER THE PAST FEW DAYS HOWEVER CONFIDENCE ON THIS TIMING IS LOW. WINDS GENERALLY FROM A NORTHERLY DIRECTION BETWEEN 5 AND 12 KTS TODAY...AND SUBSIDING SLIGHTLY TO BE NEAR 5 KTS BY END OF PERIOD. VCSH INCLUDED THROUGH TONIGHT BUT DROPPED LATE IN PERIOD AS FRONT FINALLY PUSHES SOUTH OF REGION. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 320 AM CDT MON MAY 2 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 320 AM CDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS MAY PRODUCE HAIL AND LOCALIZED STRONG WIND EARLY TODAY ACROSS EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 AM CDT MON MAY 2 2016
ARZ036-TNZ049-088-021230-
CRITTENDEN AR-TIPTON TN-SHELBY TN-
653 AM CDT MON MAY 2 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 AM CDT FOR...
NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN TIPTON COUNTY IN WEST TENNESSEE...
NORTHERN SHELBY COUNTY IN WEST TENNESSEE...
AT 653 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR JERICHO...OR 9 MILES SOUTHEAST OF TURRELL...
MOVING NORTHEAST AT 25 MPH.
HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN CRITTENDEN...SOUTHWESTERN TIPTON AND NORTHERN
SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3545 9007 3543 9007 3541 9006 3541 9007
3539 9005 3540 9004 3542 9005 3543 9003
3546 9002 3548 9003 3552 8995 3551 8992
3555 8990 3531 8975 3519 9014 3535 9025
TIME...MOT...LOC 1153Z 242DEG 21KT 3531 9012The Memphis radar (KNQA), 7 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
1 hail. Local standard time, as filed.
Hail fell along Highway 385 just east of Highway 204.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633410.